Ask The Doctor

Dizzy from Dropping Blood Pressure

Dear Dr. Garner,
I was in church yesterday, and something very scary happened. I was sitting for a while, and when I got up to pray, I fainted momentarily.
According to my friends, I got pale and was drenched in sweat. If my friend was not with me, I think I would have fallen on the floor.
This is the first time this has happened to me. But lately, I have been getting dizzy spells after I have been sitting for a while and then stand up.
I am 75 years old and otherwise in good shape. My doctor says it is something called orthostatic hypotension.
By the way, I cannot wait for the Ask the Doctor show to start again on April 9.
Standing Up Dizzy in Ditmas Park
 
Dear Standing,
Postural hypotension or orthostatic hypotension are fancy words that mean that when you stand up, your blood pressure drops. It has to drop 20 points in the systolic blood pressure (top reading of blood pressure), or 10 points for the diastolic blood pressure (bottom reading of blood pressure).
It is a fairly frequent finding among people over age 65. It is usually mild, but it can be severe.
The key to treating this condition is to find the cause and correct it.  Some causes are:
• Dehydration – This could occur from fever, vomiting or not drinking enough fluids. It could also come from overuse of diuretics.
• Heart problems – Low blood pressure or slow heart rate can cause problems. These could be the result of a malfunction of the heart valves or due to heart medication. Hardening of the arteries can also cause this.
• Diseases – Certain neurological conditions such as Parkinson’s disease also can cause the blood pressure to drop upon standing as can other neurologic disorders.
• Diabetes – Poorly controlled diabetes can cause the problem through effects on the nervous system or dehydration.
• Medication – Antidepressants and blood pressure medication, particularly beta blockers, often cause the problem.
What exactly happens to a person with orthostatic hypotension?
Basically, after you have been sitting a while and get up, your heart is not able to pump blood back to the top part of the body and head and brain. It stays in the veins of the legs. There is less blood getting back to the heart, and one may feel faint because the brain does not get enough oxygen. Other symptoms include weakness, confusion, nausea or blurry vision.
The key is to make a treatment plan, including medication or lifestyle changes, to help the condition improve. Naturally, the treatment is aimed at the cause. Some treatments might include:
– Lifestyle changes, such as drinking more fluids.
– Support hose stockings help to send blood back to the heart and head.
– Steroids; drugs such as Procrit, which helps the body make more blood; and caffeine may be helpful.
– More salt may be suggested in your diet.
– Exercise improves tone of blood vessels.
– When sleeping, keep your head slightly elevated.
– Avoid bending. Get up slowly and in stages after sitting or lying for a prolonged time.
Your doctor will be able to rule out a more serious condition that might be causing the problem.
He can also help to rule out the possibility that there is an underlying tumor causing the problem.
Once the more serious causes have been excluded, he can offer treatment and may adjust some of the pills you are taking, such as blood pressure medication.
Basically, the condition is more annoying than it is serious. It is important to make the lifestyle changes and take the medications that your doctor prescribes to help create marked improvement in your condition. 
Of course, it is critical that you see your doctor for a complete exam and tests before attempting any self treatment.
Have a Happy Easter!
Dr. Steven Garner is a Fidelis Care provider who is affiliated with New York Methodist Hospital, Park Slope. He also hosts “Ask the Doctor” on The NET, Tuesdays at 8 p.m. on Channel 97 Time Warner and Channel 30 Cablevision.
 
Share this article with a friend.